Hypophysitis induced by monoclonal antibodies to cytotoxic T lymphocyte antigen 4: challenges from a new cause of a rare disease

Salvatore Maria Corsello, F Torino, A Barnabei, L De Vecchis, R Salvatori

Research output: Contribution to journalArticle

57 Citations (Scopus)

Abstract

Specific human monoclonal antibodies antagonize cytotoxic T-lymphocyte antigen 4 (anti-CTLA-4 mAbs), a negative regulator of the immune system, inducing unrestrained T-cell activation. In patients with advanced or metastatic melanoma, one of these agents, ipilimumab, produced considerable disease control rates and, for the first time, a clear improvement in overall survival outcomes. However, accumulating clinical experience with anti-CTLA-4 mAbs identified a novel syndrome of autoimmune and autoinflammatory side effects, designated as "immune-related adverse events," including mainly rash, colitis, and hepatitis. Autoimmune hypophysitis has emerged as a distinctive side effect induced by anti-CTLA-4 mAbs. This condition may be life threatening because of adrenal insufficiency if not promptly recognized, but it may easily be diagnosed and treated if clinically suspected. Hypopituitarism caused by these agents is rarely reversible and prolonged or life-long substitutive hormonal treatment is often required. The precise mechanism of injury to the pituitary triggered by anti-CTLA-4 mAbs is yet to be fully elucidated.
Original languageEnglish
Pages (from-to)525-535
Number of pages11
JournalTHE ONCOLOGIST
Volume17
DOIs
Publication statusPublished - 2012

Keywords

  • hypophysitis

Fingerprint

Dive into the research topics of 'Hypophysitis induced by monoclonal antibodies to cytotoxic T lymphocyte antigen 4: challenges from a new cause of a rare disease'. Together they form a unique fingerprint.

Cite this